Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Bleeding, brown discharge, pregnancy. Wants to take tranexamic acid, meant for heavy bleeding. Should I continue with folic acid?

User rating for this question
Very Good
Answered by
Practicing since : 1990
Answered : 226 Questions
Hi, I am XXXXXXX I am just been confirmed with my first pregnancy. However, two times I experienced very small bleeding or some brown discharge (only a spot) in two days. My doctor has advised me a tablet of combination of tranexamic acid (500 mg) & mefenamic acid (250 mg). I just read on the net that this tablet is meant for heavy bleeding. Should I continue using the tablet along with Folic acid tablet and Progestrone tablet? I did not experience any spot since yesterday. My age is 25 years. I am a working lady in a bank with having nearly 10 hours schedule. I took this week rest from work but I can not leave my job. I am worried about my situation. Please consult. Thank you.
Posted Tue, 8 May 2012 in Pregnancy
Answered by Dr. Chetna Jain 11 hours later

Thanks for posting your query.

Bleeding in early pregnancy is a very common problem. It occurs in 1 in 5-6 pregnancies.

Whenever there is bleeding, we need to see that the pregnancy is in correct location and is healthy. If the duration of your pregnancy is over 5 weeks, I would recommend an Transvaginal ultrasound (TVS) to know the details.

Mefenamic acid is unsafe for use in pregnancy. Tranexamic acid is used when absolutely essential.

Sometimes, the bleeding has a local cause that means, it come from cervix, vagina, rectum etc. where it does not harm the pregnancy.

My advise is to establish the pregnancy details by doing an ultrasound before taking further medications.

Please continue taking Folic acid and Progesterone supplements.

Hope, you find my answer helpful. Please accept my answer in case you have no further queries.

Above answer was peer-reviewed by
Follow-up: Bleeding, brown discharge, pregnancy. Wants to take tranexamic acid, meant for heavy bleeding. Should I continue with folic acid? 6 days later
Thanks for your earlier advice...
On saturday I experienced a brown discharge (very meagre) and then again on sunday morning. When consulted with doctor, she adviced various tests including Torch-8. Sonography was also done which shows a healthy foetus with normal cardiac activity. She also adviced complete bed rest which I have been taking and have not experienced any spotting for the last two days. The medication adviced as follows :
1.) folvite tablets (continue) - once daily,
2.) Duphaston 10mg - twice
3.) Optogest 200 - twice
4.) Gynae CVP - twice
5.) Fertigen 5000 HCG injection - twice a week (till now I have taken one).

Today the report of tests arrived. As per Torch-8 test report (copy attached), two variations are found as follows :

1.) CMV-IgG antibodies to Cyto Megalo Virus by CMIA : REACTIVE (646.6)
2.) Rubella-IgG Antibodies serum by CMIA : POSITIVE (108.1)

Doctor now has added Torchnil capsules (twice a day for 15 days) to the existing medications.

Kindly refer to all the attachments and suggest whether are there any complications or is everything fine? I am afraid of reading material available on the internet about variations in Torch-8 test. Please guide about further course of action.

Answered by Dr. Chetna Jain 10 hours later

Thanks for writing back.

CMV (Cytomegalovirus) being positive is very common and usually does not cause any problems for the mother and the fetus. Hence no medications are recommended for the same.

Positive Rubella IgG (Immunoglobulin G) suggests immunity to Rubella. If you want a further confirmatory test, you can do Rubella IgG avidity test which should show high avidity.

In your prescription medicines, Duphaston, optogest and folvite are commonly used and are considered safe.

Torchnil and Gynae CVP are ayurvedic preparations and I should not comment on these. There are some reports saying Torchnil is safe and improves outcome in such cases.

As for the bleeding it appears to be a local cause. Please ask your doctor to do a speculum examination.

In the absence of no evidence of bleeding on ultrasound a complete bed rest is not a must.
Injection hCG (Human Chorionic gonadotropin) is unsafe for use during pregnancy. So avoid taking it.

Hope I answered all your questions. Please accept my answer in case you do not have further queries. Wish you Good Health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor